Alert archive / Nevada / Flash Flood Warnings in 2015

Flash Flood Warning 148, NWS Las Vegas, NV

October 18, 2015Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Oct 18, 2015, 11:58 AM PDT for Nye County, Nevada. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2015, 11:58 AM PDT (18:58 UTC)
Expired
Oct 18, 2015, 3:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Nye County, NV

The radar

The Las Vegas radar (KESX), 178 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 2:18 PM PDTFLASH FLOOD10 Sw Mercury, NVSR-160/BLUE DIAMOND ROAD CLOSED IN BOTH DIRECTIONS IN THE AREA OF MILE MARKER 36.0 (APPROXIMATELY ONE MILE SOUTH OF US95); DUE TO SEVERE FLOODING. VIA NDOT
Oct 18, 3:00 PM PDTFLASH FLOOD10 Nne Death Valley Jun, NVEXTENSIVE FLOODING RESULTED IN DAMAGE TO ROADS IN THE ASH MEADOWS NATIONAL WILDLIFE REFUGE. THE REFUGE WAS CLOSED AS A RESULT THROUGH FRIDAY 10/23. THE EVENT TIME IS AN ESTIMATE.
Oct 18, 3:00 PM PDTFLASH FLOOD12 Sw Desert Rock Airpo, NVRANCH ROAD AND WHITE BOULEVARD IN CRYSTAL WERE IMPASSIBLE DUE TO SEVERAL INCHES OF FLOWING WATER. THE EVENT TIME IS AN ESTIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 140 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WGUS55 KVEF 181858
FFWVEF
NVC023-182200-
/O.NEW.KVEF.FF.W.0148.151018T1858Z-151018T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1158 AM PDT SUN OCT 18 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 300 PM PDT
    
* AT 1156 AM PDT...DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS 
  PRODUCING HEAVY RAIN OVER PORTIONS OF SOUTHERN NYE COUNTY. TWO TO 
  THREE INCHES OF RAIN HAVE ALREADY FALLEN ACROSS ARMAGOSA VALLEY 
  AND THE NEVADA TEST SITE. FLASH FLOODING IS EXPECTED TO CONTINUE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  US-95...MERCURY...LATHROP WELLS AND AMARGOSA VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3729 11590 3674 11590 3622 11618 3660 11667
      3739 11649

$$

PULLIN
3 follow-up statements
114 
WGUS75 KVEF 182024
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
124 PM PDT SUN OCT 18 2015

NVC023-182200-
/O.CON.KVEF.FF.W.0148.000000T0000Z-151018T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
124 PM PDT SUN OCT 18 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR
SOUTHEASTERN NYE COUNTY...

AT 122 PM PDT...NEVADA DEPT OF TRANSPORTATION REPORTED US-95 HAS 
BEEN CLOSED FROM MILE MARKER 15-27. NV HIGHWAY 373 IS ALSO CLOSED 
FROM MILE MARKER 1-6. THUNDERSTORMS HAVE DECREASED IN COVERAGE IN 
THE WARNED AREA OVER THE PAST HOUR...HOWEVER EXCESSIVE RUNOFF 
REMAINS A THREAT.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... US-95...NV-
373...NEVADA TEST SITE...MERCURY...LATHROP WELLS AND AMARGOSA 
VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3729 11590 3674 11590 3622 11618 3660 11667
      3739 11649

$$

PULLIN
323 
WGUS75 KVEF 182118
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
218 PM PDT SUN OCT 18 2015

NVC023-182200-
/O.CON.KVEF.FF.W.0148.000000T0000Z-151018T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
218 PM PDT SUN OCT 18 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR
SOUTHEASTERN NYE COUNTY...

AT 216 PM PDT...NEVADA DOT REPORTS THAT NV-160 IS CLOSED IN BOTH 
DIRECTIONS APPROXIMATELY 1 MILE SOUTH OF US-95 DUE TO FLASH 
FLOODING. EXCESSIVE RUNOFF REMAINS A THREAT FROM EARLIER RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3729 11590 3674 11590 3622 11618 3660 11667
      3739 11649

$$

PULLIN
973 
WGUS75 KVEF 182156
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
256 PM PDT SUN OCT 18 2015

NVC023-182206-
/O.EXP.KVEF.FF.W.0148.000000T0000Z-151018T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
256 PM PDT SUN OCT 18 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN NYE COUNTY WILL EXPIRE AT
300 PM PDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3729 11590 3674 11590 3622 11618 3660 11667
      3739 11649

$$

PULLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 10:05 AM PDT, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 18, 10:05 AM PDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 AM PDT SUN OCT 18 2015

.SYNOPSIS...A BROAD LOW PRESSURE SYSTEM MOVING ACROSS CALIFORNIA AND
NEVADA WILL BRING WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
TODAY...ALONG WITH A THREAT OF FLASH FLOODING. ADDITIONAL UPPER
LEVEL DISTURBANCES WILL CONTINUE TO PROVIDE UNSETTLED AND COOL
CONDITIONS INTO THE MIDDLE OF NEXT WEEK.
&&

.UPDATE...THE LATEST SATELLITE AND RADAR TRENDS INDICATE CONVECTION
IS DEVELOPING PRETTY CLOSELY TO HOW INHERITED POP/WX GRIDS DEPICT. A
TRAIN OF THUNDERSTORMS HAS BEEN PERSISTING FROM DEATH VALLEY
JUNCTION UP THROUGH AMARGOSA VALLEY AND THE NEVADA NATIONAL SECURITY
SITE. RECENT HRRR RUNS DEPICT A LINE OF CONVECTION DEVELOPING FROM
MOUNTAIN PASS IN CALIFORNIA UP THROUGH CENTRAL AND NORTHEAST CLARK
COUNTY BETWEEN 19Z AND 23Z. ONLY MINOR ADJUSTMENTS WERE MADE TO THE
POP/WX GRIDS TO INCREASE STORM COVERAGE TO SCATTERED DOWN TO BARSTOW
AND TWENTYNINE PALMS THIS AFTERNOON. THE REST OF THE TRENDS DETAILED
IN THE PREVIOUS DISCUSSION LOOK OKAY.
&&

.AVIATION...FOR MCCARRAN...WINDS LIKELY TO REMAIN LIGHT AND VARIABLE
UNDER 8 KTS THE REMAINDER OF THE MORNING...THEN INCREASE TO 12-16KTS
WITH GUSTS TO 25 KTS FROM THE SOUTH-SOUTHWEST BY NOON. SHOWER AND
THUNDERSTORM ACTIVITY WILL BE FAIRLY LIMITED THE REMAINDER OF THE
MORNING...BUT CANNOT BE COMPLETELY RULED OUT. CIGS OF 4-6K NEAR ANY
SHOWER ACTIVITY TONIGHT...OTHERWISE SCT-BKN CLOUDS AT 6-8K FEET.
CHANCES FOR SHRA/TSRA WILL INCREASE EARLY THIS AFTERNOON AND PEAK
BETWEEN 20Z-23Z. CIGS OF 3-5K FEET ARE EXPECTED WITH THIS ACTIVITY
ALONG WITH MOUNTAIN OBSCURATIONS. STORMS COULD BRING GUSTY WINDS IN
EXCESS OF 35 KTS THESE STORMS...AS WELL AS REDUCED VSBY DUE TO HEAVY
RAIN. SLIGHT CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH EARLY NEXT
WEEK...MAINLY IN THE MOUNTAINS SURROUNDING THE VALLEY AND IN THE
EASTERN CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS DEVELOPED
THIS MORNING AND WILL SLOWLY PUSH EAST ACROSS MAINLY SOUTHERN NEVADA
TODAY AND INTO NORTHWEST ARIZONA LATE THIS AFTERNOON AND EVENING.
THE STRONGEST THUNDERSTORMS WILL BE FAVORED OVER
CLARK...NYE...LINCOLN AND MOHAVE COUNTIES THROUGH THIS AFTERNOON.
GUSTS EXCEEDING 35 KTS ARE POSSIBLE WITH THUNDERSTORMS. CIGS WILL
MAINLY BE 3K-6K FEET IN AND NEAR SHRA/TSRA OTHERWISE 6K-10K FEET.
VSBY MAY BE REDUCED TO MVFR OR LOWER AND MOUNTAIN OBSCURATIONS ARE
LIKELY IN AND NEAR ANY SHRA/TSRA. OUTSIDE OF TSRA EXPECT SOUTHWEST
WINDS TO INCREASE TO 10-20 KTS WITH GUSTS 20-30 KTS IN MOST
LOCATIONS BY THE AFTERNOON. CHANCES FOR SHRA/TSRA WILL CONTINUE
THROUGH EARLY NEXT WEEK...MAINLY FROM LAS VEGAS EAST. &&

.PREV DISCUSSION...
251 AM PDT SUN OCT 18 2015

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.

TODAY...CONVECTION HAS BEEN INCREASING OVER THE PAST THREE HOURS AS
EXPECTED ALONG A LINE FROM BARSTOW TO TONOPAH. THUS FAR...STORMS
HAVE BEEN SOMEWHAT ISOLATED AND INTENSE...BUT SHORT RANGE GUIDANCE
INDICATED THAT THE LINE SHOULD FILL IN SOMEWHAT THROUGH THE MORNING
HOURS. THIS CONVECTION HAS DEVELOPED IN RESPONSE TO THE INTERACTION
OF DIFFLUENT UPPER LEVEL FLOW AHEAD OF AN EJECTING SHORTWAVE AND
MODERATELY UNSTABLE CONDITIONS WITH ANOMALOUSLY HIGH MOISTURE
LEVELS. THIS LINE IS EXPECTED TO PUSH EAST ACROSS THE REGION TODAY.
GUIDANCE HAS SPED UP THE EASTWARD PROGRESSION OF THIS LINE...WITH
LAS VEGAS LIKELY UNDER THE GUN BETWEEN 15Z-21Z (8AM-2PM). BY MID TO
LATE MORNING MORE WIDESPREAD...DIURNALLY AIDED CONVECTION IS
EXPECTED TO BREAK OUT AHEAD OF THIS LINE ACROSS MOHAVE...EASTERN SAN
BERNARDINO AND EASTERN CLARK COUNTIES. PRECIPITABLE WATER VALUES OF
1.00-1.50" ARE ALREADY IN PLACE ACROSS THE REGION. THIS IS WELL
ABOVE RECORD LEVELS FOR THE MONTH (FOR REFERENCE...THE PREVIOUS
OCTOBER RECORD WAS 1.07" AND THE 90TH PERCENTILE FOR THE DATE IS
0.65"). STORM MOTION TODAY WILL TO THE NNE AT AROUND 20
MPH...HOWEVER CONDITIONS SHOULD BE FAVORABLE FOR TRAINING
STORMS...ESPECIALLY TO THE NORTH-NORTHEAST OF HIGHER TERRAIN
FEATURES. ALL OF THIS MEANS THE THE PRIMARY THREAT WITH STORMS TODAY
WILL BE FLASH FLOODING AND THE FLASH FLOOD WATCH WILL REMAIN IN
EFFECT THROUGH THIS EVENING. HAIL AND GUSTY WINDS WILL ALSO BE
POSSIBLE TODAY COURTESY OF 0-6KM SHEAR VALUES OF 25-40KTS...WHICH
MAY ALSO AID IN STORM ORGANIZATION. MUCH OF THIS ACTIVITY IS
EXPECTED TO PUSH EAST OF THE AREA OVERNIGHT...THOUGH LINGERING
CHANCES WILL REMAIN ACROSS AT LEAST LINCOLN AND MOHAVE COUNTIES.

MONDAY...ANOTHER SHORTWAVE IS EXPECTED TO HELP DIG TODAYS UPPER
LEVEL LOW FURTHER SOUTH...LEAVING AT LEAST THE EASTERN HALF OF THE
FORECAST AREA (FROM LAS VEGAS EAST) WITH CHANCES FOR ADDITIONAL
STORMS.

TUESDAY AND WEDNESDAY...MONDAY'S SHORTWAVE SHOULD ALLOW THE UPPER
LEVEL LOW TO WRAP UP AND BECOME CENTERED NEAR YUMA. THIS IS LIKELY
TO RESULT IN INCREASED NORTHERLY FLOW ACROSS THE REGION...AND GUSTY
NORTH WINDS ARE LIKELY IN FAVORED AREAS SUCH AS THE COLORADO RIVER
VALLEY. DESPITE THIS...MOISTURE WILL CONTINUE TO LINGER ACROSS THE
EASTERN PORTIONS OF THE FORECAST AREA AND CHANCE FOR STORMS WILL
CONTINUE...WITH THE BEST CHANCES OVER THE HIGHER TERRAIN OF
CLARK...MOHAVE...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES.

.LONG TERM...THURSDAY THROUGH SATURDAY.

PATTERN SHOULD BECOME FAVORABLE FOR DRIER NORTHWEST FLOW...WHICH
SHOULD HELP BRING RELIEF FROM A PROLONGED PERIOD OF UNSETTLED AND
WET WEATHER. SHORTWAVES MOVING THROUGH THE FLOW COULD BRING ENHANCED
WINDS TO THE REGION AT TIMES. OTHERWISE EXPECT CALMER AND SLIGHTLY
WARMER CONDITIONS THAN THE FIRST HALF OF THE WEEK.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED
TODAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

UPDATE...ADAIR
AVIATION...GORELOW
PREV DISCUSSION...WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Oct 18, 11:04 AM PDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1104 AM PDT SUN OCT 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     FLASH FLOOD      4 ESE AMARGOSA VALLEY   36.63N 116.33W
10/18/2015                   NYE                NV   DEPT OF HIGHWAYS

            THE NEVADA DOT REPORTED THAT US HIGHWAY 95 WAS CLOSED IN
            BOTH DIRECTIONS BETWEEN MILE MARKERS 26 AND 27 DUE TO
            FLASH FLOODING.

&&

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 5:03 AM PDTAreal Flood AdvisoryVEFNye117 min
Oct 18, 8:06 AM PDTFlash Flood WarningVEFNye4 hr
Oct 18, 10:42 AM PDTSevere Thunderstorm WarningVEFLincoln48 min
Oct 18, 11:50 AM PDTFlash Flood WarningVEFEsmeralda, Nye3 hr
Oct 18, 12:05 PM PDTFlash Flood WarningVEFEsmeralda3 hr
Oct 18, 12:25 PM PDTFlash Flood WarningVEFClark, Nye3 hr
Oct 18, 12:39 PM PDTSevere Thunderstorm WarningVEFLincoln51 min
Oct 18, 1:27 PM PDTSevere Thunderstorm WarningVEFLincoln33 min
Oct 18, 1:39 PM PDTFlash Flood WarningVEFClark3 hr
Oct 18, 2:55 PM PDTFlash Flood WarningVEFClark, Lincoln4 hr
Oct 18, 3:07 PM PDTFlash Flood WarningVEFEsmeralda, Nye3 hr
Oct 18, 3:25 PM PDTFlash Flood WarningVEFClark4 hr
Oct 18, 3:35 PM PDTFlash Flood WarningVEFClark3 hr
Oct 18, 3:43 PM PDTSevere Thunderstorm WarningVEFClark47 min
Oct 18, 4:13 PM PDTSevere Thunderstorm WarningVEFClark47 min
Oct 18, 4:52 PM PDTFlash Flood WarningVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.